Food and drink  |  Substance abuse

Kitchen Surprises and Cautions

The Bottom Line

Some ordinary kitchen ingredients can be harmful if children swallow large amounts. Examples include alcohol-based flavoring extracts, oil of wintergreen, and nutmeg. Poppy seeds can cause a positive drug screen if someone eats a lot shortly before a drug test.

The Full Story

Is it true that….

  • Enough vanilla extract can make you drunk?
  • Poppy seeds contain opium?
  • A lot of nutmeg is like a little PCP?
  • Oil of wintergreen can cause an aspirin overdose?

All of these statements are true, though none of these foods and flavorings is dangerous to use as recommended. Let's review some kitchen poison safety tips.

Vanilla extract contains ethanol, the same type of alcohol found in beer, wine, and hard liquor (and other types of flavoring extracts, perfume, cologne, aftershave, and mouthwash, too). The amount of extract called for in recipes would not be dangerous. But a child who swallowed the contents of a bottle might be at risk of alcohol poisoning. Keep flavoring extracts out of reach, along with other alcohol-containing liquids.

The poppy seeds we bake with or eat on bagels could, in fact, cause a positive drug screen for opiates. When people eat poppy seeds, a drug test could be positive for morphine or codeine, which are metabolites (break-down products) of heroin. BUT – this generally happens only if people eat a lot of poppy seeds – more than one poppy seed bagel, for example, a short time before the test. Drinking poppy seed tea has actually caused poisoning and is NOT recommended!

Nutmeg tastes great in cookies and eggnog, but too much can cause hallucinations. Children who get into the container, and people who deliberately swallow a lot of nutmeg trying to get high, can become miserably sick. Nausea, vomiting, agitation, prolonged drowsiness, and coma are all possible. Keep the nutmeg, and its relative, mace, out of the reach of children.

Oil of wintergreen is another name for methyl salicylate, a relative of aspirin (acetylsalicylic acid). Small amounts are safe to use as flavoring agents, but the bottle MUST be locked up, where children can't get to it. Small amounts of oil of wintergreen, like small amounts of aspirin, can poison children. Because oil of wintergreen is rapidly absorbed, children can become dangerously ill very quickly.

It's important to keep safety in mind even when using ordinary kitchen ingredients. Use only recommended amounts in recipes. Lock up ingredients that might be harmful if children swallow too much. And, as always, call Poison Control right away if you suspect that someone has swallowed too much of anything. Even though you're baking or partying, the poison specialists are there to answer your phone call and help you through any poison emergency. Call 1-800-222-1222, 24 hours a day, every day of the year.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist


Davis JE. Are one or two dangerous? Methyl salicylate exposure in toddlers. J Emerg Med. 2007;32(1):63–69.

Moeller KE, Lee KC, Kissack JC. Urine drug screening: practical guide for clinicians. Mayo Clin Proc. 2008;83(1):66-76.

Woolf A. Essential oil poisoning. Clin Tox. 1999;37(6):721-727.


CALL 1-800-222-1222

Prevention Tips

It's important to keep safety in mind even when using ordinary kitchen ingredients. Use only recommended amounts in recipes. Lock up ingredients that might be harmful if children swallow too much.

This Really Happened

Case 1: A teenage boy swallowed an entire bottle of nutmeg for the hallucinogenic effects. Eight hours later he was brought to the emergency room very drowsy but not hallucinating; this is often seen in the initial period after ingestion, followed later by stupor. Because he was quite drowsy so many hours later, Poison Control recommended admission for 24-hour observation. Fifteen hours after he ate the nutmeg he was still very drowsy but medically stable. Twenty four hours later he was alert and was admitted to the psychiatric unit.

Case 2: A woman in her 50's was regularly taking an herbal oil to treat herself for sinus congestion. She called Poison Control because she had swallowed several drops of oil of wintergreen by mistake. Based on the number of drops she had taken compared to her body weight, Poison Control determined that she should tolerate the amount. She was advised to avoid aspirin for the next 24 hours. Poison Control also advised her of the small quantity of oil of wintergreen that may cause poisoning in small children. In a follow-up call from Poison Control to the patient the following day, she reported that she had had no adverse effects.